Nebraska, 2014

Winter Storm and Winter Weather in Nebraska, December 15 to 16, 2014

December 15 to 16, 2014 · NWS OAX · 4 events in 4 counties and zones

A strong upper level storm system moved across Kansas and into Iowa during the day on the 15th. Although the system largely was lacking in cold air, sufficiently cold air was able to move into place to allow the rain to mix with sleet and freezing rain early in the morning on the 15th, eventually becoming all snow after sunrise.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level storm system moved across Kansas and into Iowa during the day on the 15th. Although the system largely was lacking in cold air, sufficiently cold air was able to move into place to allow the rain to mix with sleet and freezing rain early in the morning on the 15th, eventually becoming all snow after sunrise. The snow continued into the afternoon on the 15th before tapering to flurries by the evening. As the surface low moved into Iowa during the evening northwest winds did increase allowing for some blowing and drifting of the new snowfall, but this was limited by the wet nature of the snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 15, 5:44 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 15, 5:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 AM CST MON DEC 15 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 335 AM CST MON DEC 15 2014

FORECAST FOR TODAY IS MESSY/DIFFICULT WITH PCPN TYPE ISSUES...SNOW
AND ICE ACCUMULATION AMOUNTS. KEPT THE PREVIOUS HEADLINES GOING FOR
TODAY AND THIS EVENING.

MAIN FEATURES FROM 00Z UPPER AIR CHARTS INCLUDED THE FOLLOWING. A
100 KNOT JET STREAK AT 300 MB WAS PUNCHING SOUTHEAST ACROSS NEW
MEXICO. AT 500 MB...A CLOSED LOW WAS OVER FAR SOUTHWEST KANSAS...
WITH 12 HOUR HEIGHT FALLS ESTIMATED AT AROUND 180 METERS. LOW
PRESSURE CENTERS AT 700 MB AND 850 MB WERE VERY CLOSE TO THE 500 MB
LOW CENTER. A PLUME OF 5 TO 10 DEGREE CELSIUS 850 MB DEWPOINTS
STRETCHED FROM TEXAS UP INTO MINNESOTA AND WISCONSIN...IN THE WARM
AIR. COLD AIR AT 850 MB HAD MOVED DOWN INTO THE NORTHERN PLAINS AND
POINTS WEST WITH THE 0 DEGREE CELSIUS LINE FROM THE NEBRASKA
PANHANDLE INTO EASTERN NORTH DAKOTA.

WATER VAPOR LOOP AND REGIONAL RADAR LOOPS SHOWED THAT THE MAIN
CLOSED LOW HAD MOVED TO SOUTH CENTRAL KANSAS. THERE WAS ALSO A VORT
MAX FARTHER NORTH...IN SOUTH CENTRAL NEBRASKA. MODEL SHOW THE
CLOSED LOW TRACKING TO NORTHWEST MISSOURI BY EARLY THIS AFTERNOON
AND THEN TO SOUTHEAST IOWA EARLY THIS EVENING.

FORECAST SOUNDINGS AND CRITICAL THICKNESS PROGS STILL SHOW POTENTIAL
FOR MIXED PRECIPITATION FOR A WHILE TODAY IN NORTHEAST NEBRASKA.
WARM WEDGE ALOFT MAY BE ENOUGH FOR FREEZING RAIN...BUT AT LEAST
SLEET OR A FREEZING RAIN/SLEET/SNOW MIX. THAT WILL TRANSITION TO
MOSTLY SNOW...WITH ACCUMULATIONS LIKELY IN THE WARNING AND ADVISORY
AREAS. THE AREA ALONG AND NORTHWEST OF A LINE FROM ABOUT ALBION TO
WAYNE SEEMS TO HAVE THE BEST SHOT AT 3 TO 6 INCHES OF SNOW. WITH
ICING POTENTIAL...WILL NEED TO MONITOR THINGS CLOSELY THIS MORNING
AND MAY NEED TO UPGRADE A BIT MORE OF THE ADVISORY TO A WARNING IF
FREEZING RAIN BECOMES AND ISSUE OR IF THE PCPN CHANGES TO SNOW
FASTER THAN EXPECTED. SNOW WILL SPREAD EASTWARD TODAY...JUST HOW
FAST IS UNCERTAIN. SOME SNOW COULD ALSO DEVELOP INTO SOUTHEAST
NEBRASKA WITH COLD POCKET ALOFT AND CONVECTIVE NATURE OF PCPN.
COLD AIR AT THE SURFACE IS PROGRESSING EAST FAIRLY QUICK...AND
MADE SOME ADJUSTMENTS FOR TODAY.

STRONG NORTHWEST SURFACE WINDS WILL DEVELOP AND LEAD TO BLOWING
SNOW IN NORTHEAST NEBRASKA. SNOW WILL LINGER INTO THE EVENING...BUT
MEASURABLE SNOW SHOULD END BY THE EARLY MORNING HOURS OF TUESDAY.
HIGH TEMPERATURES ARE EXPECTED TO BE THIS MORNING...WITH VALUES
THEN FALLING AS WINDS SHIFT TO THE NORTH OR NORTHWEST.

THE PERIOD FROM TUESDAY INTO WEDNESDAY LOOKS MAINLY DRY WITH COLD
TEMPERATURES AS HIGH PRESSURE BUILDS EAST ACROSS THE REGION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 AM CST MON DEC 15 2014

THE LARGE SCALE PATTERN IN THIS PERIOD STARTS OUT WITH A RIDGE OVER
MANITOBA/ONTARIO AND A TROUGH BACK OVER THE ROCKIES. THE TROUGH
INITIALLY TO OUR WEST WILL MOVE EASTWARD THURSDAY/FRIDAY WITH SOME
CHANCE OF LIGHT SNOW. CHANCES LOOK HIGHEST ACROSS OUR SOUTHERN ZONES
AND FROM WEDNESDAY NIGHT INTO FRIDAY.

TEMPERATURES THROUGH THIS PERIOD SHOULD BE A LITTLE BELOW NORMAL.
HIGHS WILL AVERAGE IN THE UPPER 20S TO MID 30S WITH LOWS IN THE
MID TEENS TO LOWER 20S.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 534 AM CST MON DEC 15 2014

THE CDFTN IS THROUGH ALL 3 TAF SITES AND WINDS WILL INCREASE FROM
THE NORTHWEST DURING THE DAY WITH GUSTS THROUGH THE END OF THE
PERIOD. HIGHEST AVIATION IMPACT WILL LIKELY OCCUR AT KOFK AS RA
CHANGES TO IP AND SN THROUGH THE MRNG. THE BAND OF PRECIP MAY
SHIFT NW OF KOFK THOUGH BY EARLY AFTN WITH ONLY -SN EXPECTED
THROUGH THE AFTN WITH A BREAK IN PRECIP POSSIBLE. RA IS EXPECTED
THIS MRNG AT KLNK/KOMA BUT A BREAK IS LIKELY THIS AFTN AS DRY SLOT
WORKS THROUGH. MAY SEE SOME -SN AT BOTH AIRPORTS THIS EVNG AS THE
DEFORMATION BAND WORKS SEWD BEHIND THE LOW...BUT IMPACTS WILL BE
LIMITED. MVFR CIGS ARE EXPECTED TO CONT THROUGH THE NIGHT THOUGH.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ012-
     017-018-031-032-042.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ016-
     030.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ011.

IA...NONE.

&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...BOUSTEAD
Hazardous weather outlook, Dec 15, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CST MON DEC 15 2014

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-160100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...
WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

RAIN IS EXPECTED TO MIX WITH SNOW DURING THE DAY AS NORTH OR
NORTHWEST WINDS BRING IN COLDER AIR. THIS MIX WILL THEN CHANGE TO
ALL SNOW BY LATE AFTERNOON OR EARLY EVENING. SNOW WILL LINGER
THIS EVENING...BUT DIMINISH BY AROUND MIDNIGHT. GENERALLY LESS
THAN AN INCH OF SNOW ACCUMULATION IS EXPECTED IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. GUSTY WINDS COULD CAUSE SOME BLOWING
OR DRIFTING SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LIGHT SNOW ACROSS PARTS OF THE AREA FROM
WEDNESDAY NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NEZ012-016>018-030>032-042-160100-
CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
500 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING.
MIXED PRECIPITATION WILL CHANGE OVER TO MAINLY SNOW WITH SNOW
ACCUMULATIONS FROM 1 TO 5 INCHES. HIGHER AMOUNTS MAY OCCUR IN
PARTS OF KNOX COUNTY. ICE ACCUMULATIONS SHOULD BE LESS THAN TWO
TENTHS OF AN INCH. GUSTY NORTH OR NORTHWEST WINDS WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW.

SNOW SHOULD DECREASE AND END THIS EVENING BUT GUSTY WINDS WILL
CONTINUE INTO TONIGHT. THIS MAY CAUSE SOME BLOWING AND DRIFTING
SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LIGHT SNOW ACROSS PARTS OF THE AREA FROM
WEDNESDAY NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOW AMOUNTS AND ICE ACCUMULATIONS WITH
THIS STORM...AS WELL AS ANY IMPACTS SUCH AS POWER OUTAGES...DOWNED
POWER LINES...OR TREE DAMAGE.

NEZ011-160100-
KNOX-
500 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR KNOX COUNTY IN NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING.
MIXED PRECIPITATION WILL CHANGE OVER TO MAINLY SNOW WITH SNOW
ACCUMULATIONS FROM 4 TO 7 INCHES. ICE ACCUMULATIONS SHOULD BE
LESS THAN A QUARTER OF AN INCH. GUSTY NORTH OR NORTHWEST WINDS
WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW WITH AREAS OF
LOW VISIBILITY.

SNOW SHOULD DECREASE AND END THIS EVENING BUT GUSTY WINDS WILL
CONTINUE INTO TONIGHT. THIS MAY CAUSE SOME BLOWING AND DRIFTING
SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LIGHT SNOW ACROSS PARTS OF THE AREA FROM
WEDNESDAY NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOW AMOUNTS AND ICE ACCUMULATIONS WITH
THIS STORM...AS WELL AS ANY IMPACTS SUCH AS POWER OUTAGES...DOWNED
POWER LINES...OR TREE DAMAGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Knox

When
December 15, 6:00 AM CST to December 16, 2:00 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Snowfall reports from COOP observers across Knox County, as well as local law enforcement indicated that 5 to 6 inches of snowfall was widespread across the county. Specific snowfall amounts included 5.4 inches in Verdel, 4.9 inches in Bloomfield, and 5.5 inches in Crofton. Freezing rain and sleet were also reported, but ice accumulations were generally minor. Northwest winds increased during the afternoon on the 15th with gusts over 40 mph. Although the snowfall was wet, some blowing and drifting of the new snowfall did occur.

Winter Storm, Antelope

When
December 15, 6:00 AM CST to December 16, 2:00 AM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Snowfall reports from COOP observers across Antelope County indicated that 5 to 6 inches of snowfall was widespread across the central and northern half of the county. Specific snowfall amounts included 6 inches in Royal and 4.2 inches in Elgin. Northwest winds increased during the afternoon on the 15th with gusts over 40 mph. Although the snowfall was wet, some blowing and drifting of the new snowfall did occur.

Winter Weather, Pierce

When
December 15, 9:00 AM CST to December 16, 2:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

A strong gradient of snowfall occurred across Pierce County from the winter weather event. Only a dusting of snowfall occurred over the eastern half of the county, but in the far northwest part of the county 4-6 inches of snowfall were reported including 5.5 inches in Plainview. Northwest winds increased during the afternoon through the evening, and although the snow was wet in nature, gusts over 40 mph allowed for some blowing and drifting of the new snowfall.

Winter Weather, Cedar

When
December 15, 10:00 AM CST to December 16, 3:00 AM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

A strong gradient of snowfall occurred across Cedar County from the winter weather event. Only a dusting of snowfall occurred over the southeastern half of the county, but in the western half 2-4 inches of snowfall were reported including 3 inches in Hartington. Northwest winds increased during the afternoon through the evening, and although the snow was wet in nature, gusts over 40 mph allowed for some blowing and drifting of the new snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545495, 545496, 545497, 545498.